Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Seon Tae Kim 3 Articles
Protective effects of mealworm (Tenebrio molitor) extract on N-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP)–induced cellular toxicity in SH-SY5Y neuroblastoma cells
In Ho Jo, Yoo Ji Kim, Seon Tae Kim
J Korean Soc Clin Toxicol. 2023;21(2):81-91.   Published online December 29, 2023
DOI: https://doi.org/10.22537/jksct.2023.00021
  • 160 View
  • 3 Download
AbstractAbstract PDF
Purpose: Edible insect extracts have been used as an alternative source for medicinal supplements due to their significant antioxidative and anti-inflammatory activity. Recent studies have reported that anti-microbial peptides from insects have neuroprotective effects on dopamine toxins. The purpose of this study was to investigate the protective functions of mealworm (Tenebrio molitor) extract (MWE) on N-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP)–induced cellular toxicity in SH-SY5Y neuroblastoma cells.
Methods
Cellular toxicity induced by the MPTP toxin and the impact of MWE on cell survival were analyzed using MTT assays. DAPI staining was performed to observe apoptotic phenomena caused by MPTP. Changes in caspase-3 activity and protein expression were observed using enzyme activity assays and western blot assays, respectively.
Results
MWE exerted significant antioxidant activity, which was measured by both DPPH and ABTS radical assays, with a dose-dependent relationship. Furthermore, MWE resulted in cellular proliferation in SH-SY5Y cells in a dose-dependent manner. Furthermore, MWE pretreatment significantly inhibited MPTP-induced cytotoxicity, with a dose-dependent relationship. The morphological characteristics of apoptosis and increased reactive oxygen species induced by MPTP were also significantly reduced by MWE pretreatment.
Conclusion
MWE treatment significantly attenuated MPTP-induced changes in the levels of proteins associated with apoptosis, such as caspase-3 and PARP. These findings suggest that MWE exerts neuroprotective effects on human neuroblastoma SH-SY5Y cells subject to MPTP-induced dopaminergic neurodegeneration.
Effects of N-acetylcystein on changes in parvalbumin-positive interneurons in the hippocampus after carbon monoxide poisoning
Seon Tae Kim, Su Jin Yoo
J Korean Soc Clin Toxicol. 2021;19(2):100-109.   Published online December 31, 2021
DOI: https://doi.org/10.22537/jksct.2021.19.2.100
  • 108 View
  • 1 Download
AbstractAbstract PDF
Purpose: The purpose of this study was to investigate effect of N-acetylcysteine (NAC) on the injury of putative parvalbumin positive interneurons defined by molecular marker and hippocampal long-term potentiation (LTP), a marker of neural plasticity following acute carbon monoxide (CO) poisoning. Methods: Adult Sprague-Dawley rats were exposed to 1100 ppm CO for 40 minutes followed by 3000 ppm CO for 20 minutes. Animals received daily intraperitoneal injection of NAC (150 mg/kg) for 5 days after CO exposure. Changes in learning and spatial memory were evaluated by Y-maze test 5 days after the poisoning. In vivo LTP in hippocampal CA1 area was evaluated by using extracellular electrophysiological technique. Immunohistochemical staining were adopted to observe expressional damages of parvalbumin (PV) immunoreactive interneurons in the hippocampus following the poisoning. Results: Acute CO intoxication resulted in no changes in memory performance at Y-maze test but a significant reduction of LTP in the in hippocampal CA1 area. There was also a significant reduction of PV (+) interneurons in the hippocampal CA1 area 5 days after CO poisoning. Daily treatment of NAC significantly improved hippocampal LTP impairment and reduced immunoreactivity for PV in the hippocampus following the acute CO poisoning. Conclusion: The results of this study suggest that reduction of hippocampal LTP and PV (+) interneurons in the hippocampus is sensitive indicator for brain injury and daily NAC injections can be the alternative therapeutics for the injury induced by acute CO poisoning.
A case of various clinical aspects associated with cardiotoxicity after glufosinate poisoning
Seon Tae Kim
J Korean Soc Clin Toxicol. 2021;19(2):133-138.   Published online December 31, 2021
DOI: https://doi.org/10.22537/jksct.2021.19.2.133
  • 96 View
  • 2 Download
AbstractAbstract PDF
Glufosinate-containing herbicides is a non-selective herbicide commonly used worldwide. As the use of them increased gradually since paraquat was banned in 2012, the number of suicides by their ingestion is also increasing continuously. Complications of glufosinate-containing herbicide poisoning include various central nervous system (CNS) toxicities such as convulsions, loss of consciousness, memory impairment, and respiratory depression, which may be accompanied by hemodynamic changes such as bradycardia and hypotension. However, it is very rare that arrhythmias other than bradycardia occurred and Takotsubo cardiomyopathy was combined due to cardiotoxicity. A 71-year-old female patient was transferred to our hospital after ingesting 500 mL of glufosinate-containing herbicide and receiving 5 L of gastric lavage at a local hospital. A few hours later, she presented stuporous mentality, respiratory depression, and convulsions, and was accompanied by hypotension and bradycardia. On the second day of admission, electrocardiogram (ECG) showed bradycardia and QTc prolongation with hemodynamic Instability. Accordingly, we conducted the early treatment with continuous renal replacement therapy (CRRT) and the application of temporary cardiac pacemaker. An echocardiogram demonstrated decreased ejection fraction (EF) and Takotsubo cardiomyopathy on the third day of admission. Then, she was discharged safely with conservative treatment. At the follow-up after 1 year, Takotsubo cardiomyopathy, EF and QTc prolongation were recovered on echocardiogram and ECG. Because cardiac toxicity after glufosinate-containing herbicide poisoning may cause life-threatening consequences, caution is required while treating the patient. Therefore, if electrocardiogram changes are seen in the elderly with a large amount of glufosinate herbicide ingestion, additional cardiac function test through echocardiography should be concerned, and early treatment through CRRT or artificial cardiac pacing should be considered.

JKSCT : Journal of The Korean Society of Clinical Toxicology